Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 324, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jun 17, 2017, 4:57 AM CDT for Hinds County, Rankin County, Mississippi. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2017, 4:57 AM CDT (09:57 UTC)
- Expired
- Jun 17, 2017, 5:24 AM CDT
- In force
- 27 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Hinds County, MS, Rankin County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 22 km from the middle of the area, began a volume at 09:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 5:21 AM CDT | TSTM WND DMG | 4 Wsw Jackson, MS | TREE DOWN NEAR WALMART. POWER OUTAGE TO SEVERAL BUSINESSES. DEBRIS FOUND NEAR DOLLAR TREE. |
| Jun 17, 5:33 AM CDT | TSTM WND GST 50 | 2 Wnw Florence, MS | TREE FELL ACROSS PINE RIDGE RD AND ONTO A POWER LINE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 10.0 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1367 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1471 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
300
WUUS54 KJAN 170957
SVRJAN
MSC049-121-171100-
/O.NEW.KJAN.SV.W.0324.170617T0957Z-170617T1100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
457 AM CDT SAT JUN 17 2017
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Southwestern Rankin County in central Mississippi...
Southeastern Hinds County in central Mississippi...
* Until 600 AM CDT
* At 456 AM CDT, a severe thunderstorm was located near Ridgeland,
moving south at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Flowood around 515 AM CDT.
Pearl around 525 AM CDT.
Richland around 530 AM CDT.
Byram around 535 AM CDT.
Monterey around 540 AM CDT.
Florence around 545 AM CDT.
Star and Whites around 555 AM CDT.
Piney Woods around 600 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3245 9029 3245 9024 3240 9024 3240 9013
3205 8995 3205 9034
TIME...MOT...LOC 0956Z 345DEG 21KT 3241 9022
HAIL...1.25IN
WIND...60MPH
$$
221 follow-up statement
794
WWUS54 KJAN 171024
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
524 AM CDT SAT JUN 17 2017
MSC049-121-171034-
/O.CAN.KJAN.SV.W.0324.000000T0000Z-170617T1100Z/
Rankin MS-Hinds MS-
524 AM CDT SAT JUN 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN RANKIN AND
SOUTHEASTERN HINDS COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 3245 9029 3245 9024 3240 9024 3240 9013
3205 8995 3205 9034
TIME...MOT...LOC 1021Z 345DEG 21KT 3225 9017
$$
22What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 4:08 AM CDT, 49 minutes earlier.
Area forecast discussion, Jun 17, 4:08 AM CDT, 49 minutes before
Area Forecast Discussion National Weather Service Jackson MS 408 AM CDT Sat Jun 17 2017 .DISCUSSION... Today and tonight: local radars were still lit up early this morning along a line from Indianola to Jackson to Laurel where frequent lightning and heavy rainfall were noted. This activity was being maintained by a small closed low seen on water vapor imagery spinning over east central Mississippi. This feature is expected to track slowly south to the Mississippi/Alabama Gulf coast by this evening. This will result in the greatest pops today being carried over the southeast half of the CWA. Locally heavy rainfall will remain possible with the storms today and fall over soils that received abundant rainfall with yesterday's mcs. However, rainfall rates/amounts are not expected to be great enough to warrant a Flash Flood Watch this forecast package but wl need to be monitored especially over our southeast most zones. Lowest pops and warmest afternoon highs will be carried over our western zones where the eastern periphery of the 592dam ridge will continue to inhibit convection there. Normal highs run near 90F. Highs today will range from the lower 90s west to the upper 80s southeast. Convection in the southeast is expected to last into the evening but should end well before midnight. Morning lows will continue above normal in the lower 70s at most locations. /22/ Sunday into Monday: Unfortunately, it appears the potentially drying mid level ridge to our west will wield less influence than previously anticipated, and we've had to increase rain chances for Sunday as an upper disturbance is expected to be present over the region. Rain chances will increase further late Sunday night into Monday as an upper trough swings from the Northern Plains into the Midwest dragging a cold front into the area from the north. While there will be the typical risk we see this time of year for a strong storm or two during this time frame, lapse rates (and to some extent, deep layer shear) appear less impressive than they have been in recent days, even with the added low level forcing from the front. Thus we'll continue to hold off on highlighting severe potential in the HWO during this time frame for the time being. Tuesday and Wednesday: The front will stall just south of the area early next week then gradually begin to fall apart. Though there won't be a substantial change in temperatures behind the front, a somewhat drier airmass (more pronounced drop off in deep layer moisture than surface moisture) will move into the area. This will help limit rain chances to mainly the southern fringes of the area for the middle of the week. Thursday and Friday: As the front loses character, surface flow will turn back around to the south and dewpoints will creep back up into the 70s, bringing a return to diurnal convection over a larger portion of the area. There is a bit less certainty in this time frame, as some model solutions suggest an influx of tropical moisture providing better rain chances and others suggesting a more gradual uptick in moisture and more modest rain chances. For now, we'll maintain middle of the road isolated to scattered POPs in the forecast. /DL/ && .AVIATION... 06Z TAF discussion: VCTS wl cont through 10Z GWO-JAN-HBG before dissipating with no convection expected at the other TAF sites. MVFR cigs/vsbys wl develop cntrl and east 10Z-13Z before improving. VFR conds are expected areawide by 14Z and wl cont until isolated/scattered TSRA activity develops this aftn into the evng. /22/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 89 73 90 74 / 52 9 32 17 Meridian 88 70 89 73 / 58 21 33 17 Vicksburg 91 74 91 74 / 26 4 26 17 Hattiesburg 88 72 91 72 / 59 21 39 17 Natchez 90 74 89 74 / 22 5 30 13 Greenville 91 75 90 73 / 25 11 27 51 Greenwood 90 74 89 73 / 29 11 30 50 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 22/DL
Hazardous weather outlook, Jun 17, 4:30 AM CDT, 27 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 430 AM CDT Sat Jun 17 2017 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 180930- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 430 AM CDT Sat Jun 17 2017 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Friday. 21 && ...HAZARD LEGEND... No short term hazards expected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Tropical page... www.weather.gov/jan/tropical National Hurricane Center Home Page... www.nhc.noaa.gov/ Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss
In the hours before
Local storm report, Jun 17, 12:41 AM CDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1241 AM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND DMG 4 S RIDGELAND 32.37N 90.13W
06/16/2017 HINDS MS TRAINED SPOTTER
A TREE WAS SPLIT AT OLD CANTON RD AND
WESTBROOK RD IN JACKSON.
&&
DLLocal storm report, Jun 17, 12:48 AM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1248 AM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM TSTM WND DMG 6 SW FLORENCE 32.08N 90.19W
06/16/2017 RANKIN MS PUBLIC
SEVERAL TREES DOWNED IN THE CLEAR BRANCH
COMMUNITY.
&&
DLLocal storm report, Jun 17, 1:02 AM CDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
102 AM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND DMG PRENTISS 31.60N 89.87W
06/16/2017 JEFFERSON DAVIS MS EMERGENCY MNGR
TREES AND POWER LINES DOWNED COUNTYWIDE.
SOME TREES DOWNED ON SHEDS.
&&
DLSpecial weather statement, Jun 17, 1:29 AM CDT, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Jackson MS
129 AM CDT SAT JUN 17 2017
MSZ066-170715-
Jones MS-
129 AM CDT SAT JUN 17 2017
...A STRONG THUNDERSTORM WILL AFFECT JONES COUNTY THROUGH 215 AM
CDT...
At 129 AM CDT, Meteorologists were tracking a strong thunderstorm
near Soso, moving southeast at 55 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Laurel, Ellisville, Tuckers Crossing, Moselle, Ovett and Soso.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3168 8940 3178 8940 3180 8937 3181 8922
3154 8894 3143 8894 3144 8925
TIME...MOT...LOC 0629Z 322DEG 46KT 3168 8926
DLSpecial weather statement, Jun 17, 1:43 AM CDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Jackson MS
143 AM CDT SAT JUN 17 2017
MSZ035-036-042-170745-
Humphreys MS-Yazoo MS-Holmes MS-
143 AM CDT SAT JUN 17 2017
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL HOLMES...NORTH
CENTRAL YAZOO AND HUMPHREYS COUNTIES UNTIL 245 AM CDT...
At 142 AM CDT, Meteorologists were tracking a strong thunderstorm
over Belzoni, moving south at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Belzoni around 150 AM CDT.
Midnight around 215 AM CDT.
Thornton around 220 AM CDT.
Other locations impacted by this storm include Eden, Silver City and
Louise.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3294 9028 3293 9062 3326 9062 3326 9044
3324 9042 3325 9041 3325 9038 3324 9037
3326 9037 3326 9034
TIME...MOT...LOC 0642Z 347DEG 16KT 3321 9050
22Special weather statement, Jun 17, 3:24 AM CDT, 1 hour 33 minutes before
Special Weather Statement National Weather Service Jackson MS 324 AM CDT SAT JUN 17 2017 MSZ019-034-035-170930- Washington MS-Humphreys MS-Sunflower MS- 324 AM CDT SAT JUN 17 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SUNFLOWER... NORTHEASTERN WASHINGTON AND NORTH CENTRAL HUMPHREYS COUNTIES UNTIL 430 AM CDT... At 323 AM CDT, Meteorologists were tracking a strong thunderstorm near Indianola, moving south at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Indianola around 330 AM CDT. Holly Ridge around 340 AM CDT. Inverness around 355 AM CDT. Tribbett around 400 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3327 9045 3328 9085 3355 9075 3355 9056 TIME...MOT...LOC 0823Z 006DEG 14KT 3349 9067 22
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:12 PM CDT | Severe Thunderstorm Warning | JAN | Holmes, Humphreys, Issaquena, Sharkey, Yazoo | 63 min |
| Jun 16, 7:35 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Madison, Rankin, Warren, Yazoo | 55 min |
| Jun 16, 7:48 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Rankin | 57 min |
| Jun 16, 7:53 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Issaquena, Warren | 67 min |
| Jun 16, 8:14 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jasper, Jones, Simpson, Smith | 61 min |
| Jun 16, 8:24 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Simpson | 66 min |
| Jun 16, 8:51 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Simpson, Smith | 54 min |
| Jun 16, 8:53 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson Davis, Lawrence, Lincoln | 52 min |
| Jun 16, 9:00 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Jefferson | 49 min |
| Jun 16, 9:10 PM CDT | Severe Thunderstorm Warning | JAN | Jasper, Jones | 65 min |
| Jun 16, 9:12 PM CDT | Flash Flood Warning | JAN | Jones | 3 hr |
| Jun 16, 9:13 PM CDT | Severe Thunderstorm Warning | JAN | Forrest, Lamar, Marion | 77 min |
| Jun 16, 9:47 PM CDT | Special Weather Statement | JAN | Franklin | 28 min |
| Jun 16, 9:59 PM CDT | Flash Flood Warning | JAN | Forrest, Lamar | 3 hr |
| Jun 17, 12:19 AM CDT | Special Weather Statement | JAN | Holmes, Humphreys | 56 min |
| Jun 17, 12:23 AM CDT | Special Weather Statement | JAN | Madison, Rankin, Yazoo | 67 min |
| Jun 17, 1:29 AM CDT | Special Weather Statement | JAN | Jones | 46 min |
| Jun 17, 1:43 AM CDT | Special Weather Statement | JAN | Humphreys | 62 min |
| Jun 17, 3:24 AM CDT | Special Weather Statement | JAN | Sunflower | 66 min |
| Jun 17, 7:46 AM CDT | River Flood Warning | JAN | Attala, Holmes | 3 days |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.